Heavy Rain, La Plata
- When
- July 24, 6:00 PM MST to 8:00 PM MST
- Where
- La Plata County, Durango
- Reported by
- Public
- Coordinates
- 37.270, -107.880
Thunderstorms produced 0.75 of an inch of rain within a couple of hours.
A surge of monsoonal moisture moved across western Colorado and resulted in some thunderstorms with heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A surge of monsoonal moisture moved across western Colorado and resulted in some thunderstorms with heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 24, 4:59 PM MST, 1 hour 1 minute earlier.
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
559 PM MDT Mon Jul 24 2017
.SHORT TERM...(Tonight through Tuesday night)
Issued at 246 PM MDT Mon Jul 24 2017
Water vapor imagery this afternoon seems to indicate the
circulation of the upper high has now shifted into W.New Mexico.
Moisture is surging northward on the backside of the high with
PWAT doubling at KGJT overnight. Satellite derived imagery and
ground instruments show amounts in excess of 1.25 inches is now
encroaching the SE.Utah border. Orographics are the favored
lifting mechanism for the moisture and convection firing on the
over the hills and trying to survive in the valleys. This changes
later this evening when forcing from a well defined wave in
W.Arizona begins lifting around the periphery of the upper high.
Precipitation is expected to become fairly widespread from SW to
NE through the overnight to morning hours on Tuesday. The forcing
should help release instability overnight and in turn create
conditions favorable for efficient rainfall production. Model
soundings suggest much of E.Utah and far W.Colorado seeing warm
cloud depths at or above 7000 feet. This could produce rainfall
rates near 1 inch per hours in the heavier showers. Flood Watch in
effect is on track though a northward expansion may be necessary
near the CO/UT border counties depending on evolution of the storm
system overnight. Showers will linger into Tuesday night though
the forcing will be accelerating eastward out of the region so the
heavy rain threat should be easing. Temperatures will be fairly
cool on Tuesday with widespread clouds and precipitation in the
picture.
.LONG TERM...(Wednesday through Monday)
Issued at 246 PM MDT Mon Jul 24 2017
A shortwave trough moving across the northern Rockies from Tuesday
night into Wednesday will allow high pressure over the southern
Plains to expand westward, effectively cutting off the direct flow
of moisture into the area. This will begin a drying trend that
will extend from late Wednesday through Saturday. This by no means
will bring an end to diurnal showers and thunderstorms over the
higher terrain during this period, but will result in a decrease
in coverage and rainfall efficiency from day to day. Meanwhile,
valley locations will see a decrease in rain potential.
EC and GFS split on the onset of the next monsoonal surge. Latest
GFS indicated an easterly wave moving northward across Utah on
Sunday bringing an uptick in moist convection Sunday and Monday.
In contrast, EC maintains high pressure center to the west which
would continue to inhibit moisture advection into the area late
this weekend into early next week. As a result, will defer to the
blended solution in the late periods until model consistency
improves.
After being suppressed earlier in the week, temperatures should
climb to above normal levels during the latter part of the week
and into the weekend as the shift in high pressure brings a break
in monsoonal flow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 559 PM MDT Mon Jul 24 2017
Scattered showers and thunderstorms this afternoon will become
more widespread and numerous through the late evening hours and
overnight as a disturbance moves through the region from the
south. Showers and thunderstorms will work northward through
Tuesday morning and redevelop by afternoon. Expect VCTS for all
TAF sites with periods of heavy rain and gusty outflow winds along
with frequent lightning with showers and storms. CIGS will lower
through Tuesday morning with this increase in moisture with heavy
rain in showers bringing CIGS and VSBY below ILS breakpoints at
times.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through Tuesday evening for COZ003-006>014-
017>023.
UT...Flash Flood Watch through Tuesday evening for UTZ022-025-027>029.
&&
SHORT TERM...15
LONG TERM...NL
AVIATION...MDAHazardous Weather Outlook National Weather Service GRAND JUNCTION CO 406 AM MDT Mon Jul 24 2017 COZ001>014-017>023-UTZ022>025-027>029-251015- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 406 AM MDT Mon Jul 24 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorm coverage will increase today as a renewed surge of monsoonal moisture returns northward from the southwest. Heavy rainfall will be possible during the afternoon hours, especially in central and southern Utah and Colorado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will bring the potential for heavy rainfall again on Tuesday. Slightly drier air will work into the region by midweek, however the threat for showers and thunderstorms in the high country will continue. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
Special Weather Statement
National Weather Service Grand Junction CO
128 PM MDT MON JUL 24 2017
UTZ023-242015-
Eastern Uinta Mountains UT-
128 PM MDT MON JUL 24 2017
...SPECIAL WEATHER STATEMENT...
At 127 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manila, moving east at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Manila.
This includes U.S. Highway 191 in Utah between mile markers 387 and
404.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4100 10931 4089 10927 4081 10982 4098 10989
4100 10983
TIME...MOT...LOC 1927Z 253DEG 20KT 4092 10976
NLThe national radar mosaic for the moment the first event began.
5 heavy rain. Local standard time, as filed.
Thunderstorms produced 0.75 of an inch of rain within a couple of hours.
Thunderstorms produced 0.94 of an inch of rain within a few hours.
A total of 1.10 inches of rain fell within about three hours.
A total of 0.98 of an inch of rain fell within three hours.
A total of 0.84 of an inch of rain fell within about two hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712870, 712872, 712877, 712878, 712879.